Idaho, 2019

Flood in Idaho, February 14, 2019

February 14, 2019 · NWS PIH · 1 event in 1 county or zone

Warming temperatures caused snow melt and Main Street in American Falls was submerged in water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Warming temperatures caused snow melt and Main Street in American Falls was submerged in water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 14, 2:39 AM MST, 10 hours 21 minutes earlier.

Area forecast discussion, Feb 14, 2:39 AM MST, 10 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
239 AM MST Thu Feb 14 2019

.SHORT TERM...Today through Saturday.
Precipitation continues early this morning mainly across the
southern highlands into the Snake Plain with more significant
precipiation expected this afternoon and evening as another wave
approaches from the south. Snow levels are expected to rise
through today and many areas will receive rain with levels
starting out near 5 thousand feet this morning then rising to over
6 thousand feet by sunset ahead of an approaching cold front. 4 to
8 inch snow amounts through midnight are expected in the central
mountains and eastern highlands. Much of the interstate 84
corridor from Burley to the Utah border should change to rain
today. With the potential for heavy rains on top of snow many
areas from the Snake Plain into the southern mountains are under a
flash flood watch through tonight for the potential for flooding
to develop. A cold front will work through Idaho tonight and snow
levels will drop back down to valley floors Friday with periods of
snow continuing with 1 to 3 inches possible in the Snake Plain and
another 2 to 6 inches in the mountains. Will have drier conditions
Saturday with still fairly widespread light snow showers but
little accumulation expected. Temperatures will rise to well above
seasonal normals today dropping down close to normal Friday and
well below normal by Saturday as much colder air returns to
southeast Idaho. Breezy conditions are expected to continue today
into Friday.
GK

.LONG TERM...Saturday night through next Thursday.
With active weather in the short term, and no discernible changes in
the extended guidance, no major changes were made to the forecast
this morning. The broad upper-level low will continue to hold onto
the western CONUS through the weekend, although forcing weakens and
becomes more diffuse. Models do indicate a final trough passage
Monday, invigorating snow showers areawide, but with moisture
waning impacts should be fairly limited.

We take a brief break from the disturbed weather pattern Monday
night into Tuesday before diving back into it with a new, potent
trough pushing into the Pacific NW. This is the jumping off point
for our operational models as they differ on the evolution of the
trough and resulting impacts. Regardless, dry weather is not in the
forecast through the next week. Temperatures will remain below
seasonal averages.
TAX

&&

.AVIATION...With a strong winter storm well underway in the region,
we're seeing a mix of restrictions across easter ID ports, which
should continue through the TAF period duration. Higher confidence
resides with the BYI/PIH forecasts as sufficient warming has occurred
to switch precipitation over to rain. The southerly flow that
brought on this warming will push low-level moisture northward
through the morning, allowing these two terminals to improve to VFR.

SUN/DIJ will remain cold enough to remain snow as the aforementioned
moisture lifts back to the north. This spells deterioration as
ceilings should descend and visibilities will drop in incoming snow.

IDA will remain in question between these two groups. As of this
writing temps/dp temps were right around freezing and should remain
so through the morning before further warming this afternoon. IFR
conditions are expected early this morning with low stratus, but as
a warm front pushes north today, improvements should occur. Another
day of breezy conditions expected ahead of a cold front that will
arrive late tonight.
TAX

&&

.HYDROLOGY...Warm temperatures will continue to push into
southeast Idaho today. Snow will continue to change to rain and
this will lead to accelerating snowmelt. This will lead to areas
of water ponding in low-lying areas below 5500 ft. A flood watch
is in effect for through Thursday for the southern Snake River
Plain, Eastern Magic Valley and the Southern Highlands below 5500
feet. Hinsberger/GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for IDZ051-054>059-062.

Winter Weather Advisory until noon MST today for IDZ051-052.

Winter Storm Warning until 5 AM MST early this morning for
IDZ056-057-059.

Winter Storm Warning from 9 AM this morning to 6 AM MST Friday
for IDZ071>075.

Winter Storm Warning until 5 PM MST Friday for IDZ058-060>067.

&&

In the hours before

Local storm report, Feb 14, 7:37 AM MST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
737 AM MST THU FEB 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 AM     SNOW             6 SSE GRACE             42.50N 111.68W
02/14/2019  E4.0 INCH        CARIBOU            ID   TRAINED SPOTTER

&&

JAH
Local storm report, Feb 14, 12:10 PM MST, 50 minutes before
..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       20 SW MACKAY            43.75N 113.93W
02/14/2019  E9.1 INCH        CUSTER             ID   MESONET

            BEAR CANYON SNOTEL 7903 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       17 WSW OAKLEY           42.17N 114.20W
02/14/2019  E26.0 INCH       CASSIA             ID   MESONET

            BOSTETTER R.S. SNOTEL 7503 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       7 NNW KETCHUM           43.77N 114.42W
02/14/2019  E11.4 INCH       BLAINE             ID   MESONET

            CHOCOLATE GULCH SNOTEL 6440 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       11 ENE SPENCER          44.43N 112.00W
02/14/2019  E9.3 INCH        CLARK              ID   MESONET

            CRAB CREEK SNOTEL 6686 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       16 WSW KETCHUM          43.60N 114.67W
02/14/2019  E16.6 INCH       BLAINE             ID   MESONET

            DOLLARHIDE SUMMIT SNOTEL 8421 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       14 WNW MONTPELIER       42.37N 111.57W
02/14/2019  E12.8 INCH       FRANKLIN           ID   MESONET

            EMIGRANT SUMMIT SNOTEL 7390 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       11 ENE FRANKLIN         42.05N 111.60W
02/14/2019  E18.0 INCH       FRANKLIN           ID   MESONET

            FRANKLIN BASIN SNOTEL 8170 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       20 ENE HAILEY           43.62N 113.93W
02/14/2019  E6.4 INCH        BLAINE             ID   MESONET

            GARFIELD R.S. SNOTEL 6560 MSL. 39-HOUR TOTAL.

0800 AM     SNOW             9 NE MONTPELIER         42.42N 111.17W
02/14/2019  E2.4 INCH        BEAR LAKE          ID   MESONET

            GIVEOUT SNOTEL 6932 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       21 NW KETCHUM           43.88N 114.67W
02/14/2019  E15.9 INCH       BLAINE             ID   MESONET

            GALENA SNOTEL 7440 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       22 NW KETCHUM           43.87N 114.72W
02/14/2019  E16.0 INCH       BLAINE             ID   MESONET

            GALENA SUMMIT SNOTEL 8782 MSL. 39-HOUR TOTAL.

0800 AM     SNOW             10 NE MACKAY            44.02N 113.47W
02/14/2019  E2.4 INCH        CUSTER             ID   MESONET

            HILTS CREEK SNOTEL 8001 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       6 NW ELBA               42.32N 113.62W
02/14/2019  E38.0 INCH       CASSIA             ID   MESONET

            HOWELL CANYON SNOTEL 7982 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       10 E KETCHUM            43.72N 114.17W
02/14/2019  E8.3 INCH        BLAINE             ID   MESONET

            HYNDMAN SNOTEL 7440 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       1 WSW ISLAND PARK       44.42N 111.38W
02/14/2019  E11.4 INCH       FREMONT            ID   MESONET

            ISLAND PARK SNOTEL 6293 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       11 NNE KETCHUM          43.82N 114.27W
02/14/2019  E13.8 INCH       BLAINE             ID   MESONET

            LOST WOOD DIVIDE SNOTEL 7903 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       13 W CHALLIS            44.47N 114.48W
02/14/2019  E7.9 INCH        CUSTER             ID   MESONET

            MILL CREEK SUMMIT SNOTEL 8870 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       8 NE MALAD              42.27N 112.13W
02/14/2019  E12.9 INCH       FRANKLIN           ID   MESONET

            OXFORD SPRINGS SNOTEL 6740 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       5 WSW VICTOR            43.57N 111.22W
02/14/2019  E11.3 INCH       BONNEVILLE         ID   MESONET

            PINE CREEK PASS SNOTEL 6720 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       7 SSE LAVA HOT SPRINGS  42.52N 111.95W
02/14/2019  E13.0 INCH       BANNOCK            ID   MESONET

            SEDWICK PEAK SNOTEL 7897 MSL. 39-HOUR TOTAL.

0800 AM     SNOW             7 NNE GEORGETOWN        42.57N 111.30W
02/14/2019  E2.9 INCH        BEAR LAKE          ID   MESONET

            SLUG CREEK DIVIDE SNOTEL 7225 MSL. 39-HOUR TOTAL.

0800 AM     SNOW             16 S AFTON              42.50N 110.92W
02/14/2019  E2.4 INCH        LINCOLN            WY   MESONET

            SALT RIVER SUMMIT SNOTEL 7760 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       17 SW MACKAY            43.73N 113.83W
02/14/2019  E13.3 INCH       CUSTER             ID   MESONET

            SMILEY MOUNTAIN SNOTEL 9520 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       2 SSE WAYAN             42.95N 111.37W
02/14/2019  E6.9 INCH        CARIBOU            ID   MESONET

            SOMSEN RANCH SNOTEL 6801 MSL. 39-HOUR TOTAL.

0800 AM     SNOW             33 E BLACKFOOT          43.22N 111.68W
02/14/2019  E5.4 INCH        BINGHAM            ID   MESONET

            SHEEP MOUNTAIN SNOTEL 6571 MSL. 39-HOUR TOTAL.

0800 AM     SNOW             30 W MACKAY             43.87N 114.22W
02/14/2019  E5.1 INCH        CUSTER             ID   MESONET

            STICKNEY MILL SNOTEL 7431 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       19 ENE HAILEY           43.63N 113.97W
02/14/2019  E9.9 INCH        BLAINE             ID   MESONET

            SWEDE PEAK SNOTEL 7641 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       26 WNW KETCHUM          43.80N 114.85W
02/14/2019  E24.7 INCH       BLAINE             ID   MESONET

            VIENNA MINE SNOTEL 8963 MSL. 39-HOUR TOTAL.

0800 AM     SNOW             8 S POCATELLO           42.75N 112.48W
02/14/2019  E4.3 INCH        BANNOCK            ID   MESONET

            WILDHORSE DIVIDE SNOTEL 6490 MSL. 39-HOUR TOTAL.

0800 AM     HEAVY SNOW       8 NNW ISLAND PARK       44.53N 111.42W
02/14/2019  E36.8 INCH       FREMONT            ID   MESONET

            WHITE ELEPHANT SNOTEL 7713 MSL. 39-HOUR TOTAL.
Special weather statement, Feb 14, 12:18 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1218 PM MST THU FEB 14 2019

IDZ052-067>070-074-142315-
Challis/Pahsimeroi Valleys ID-Arco/Mud Lake Desert ID-
Beaverhead/Lemhi Highlands ID-Lost River Range ID-
Big Lost Highlands/Copper Basin ID-Lost River Valleys ID-
1218 PM MST THU FEB 14 2019

...SPECIAL WEATHER STATEMENT...

At 1213 PM MST, light to moderate snow is causing slick road
conditions.

This area is still below freezing due to a Northerly wind. Models
are showing this area eventually turning to a Southerly wind by
early this evening. In the meantime expect an additional 2 inches of
snow for lower elevations, even more if temperatures never rise
above freezing. Freezing rain is possible as well particularly this
afternoon. mountain areas above 5000 feet will see 4 to 6 inches of
snow this afternoon into the early morning. Also, winds will be
breezy, 8 to 12 g 15 mph with some areas gusting around 20 to 25
mph.

Use extreme caution if traveling on area roads.

Locations impacted include...
Arco, Mackay, Mackay Reservoir, Craters Of The Moon, Darlington,
Central Inl, Chilly Barton Flat, Southwest Inl, Moore, Butte City,
Summit Reservoir, Mt Borah, Willow Creek Summit, Clyde and Howe.

LAT...LON 4441 11341 4438 11341 4432 11334 4423 11332
      4423 11321 4363 11260 4351 11292 4330 11333
      4339 11335 4338 11363 4353 11354 4391 11366
      4416 11416 4444 11361 4443 11355 4442 11350
      4445 11347
TIME...MOT...LOC 1913Z 180DEG 0KT 4355 11274

TW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Power

When
February 14, 1:00 PM MST to 7:00 PM MST
Where
Power County, 2 mi N of American Falls to 2 mi W of American Falls
Cause
Heavy Rain / Snow Melt
Reported by
NWS Employee
Coordinates
42.809, -112.830

Warming temperatures caused snow melt and Main Street in American Falls was submerged in water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810248.